News

Actions

Hendricks Co. mothers share their children's struggles to shed light on addiction in central Indiana

Posted at 3:11 PM, May 06, 2017
and last updated 2017-05-06 15:11:06-04

HENDRICKS COUNTY, Ind. -- Two Hendricks County mothers with children who have struggled with addiction are sharing their stories to shed light on a growing epidemic in central Indiana.

“It’s painful,” said Diane Buxton. “We are already going through a struggle – those that have loved ones in active addiction. It’s a rollercoaster ride.”

From 14-year-old high school football star to a 22-year-old heroin addict, Buxton said one life event changed her son’s life.

“As a parent, we’re in denial,” said Diane Buxton. “You never think that’s going to be your child.”

Buxton’s son, Taylor, started his road to addiction with a simple high school football injury when he was just 14 years old.

The doctor prescribed pain pills eventually led Taylor to stronger drugs and a heroin addiction until he was 22 years old.

“He was living in my house. He was not paying rent,” said Buxton. “I saw my 160-pound son weighing 130 pounds, and it hit me, I’m helping him die.”

Dottie Grubb’s son, Bobby, got hooked on drugs in his early 20s.

Grubb said some bad relationships led to a Vicodin addiction and then a brief prison stay before he went into rehab.

“He went to a couple of recovery places to try to detox and get clean, and he learned a lot about heroin at that time from other guys,” said Grubb.

Although she was a nurse, Grubb said she was no match for her son’s heroin high – but she was able to save his life more than once.

“The next time he overdosed he was at my house,” said Grubb. “But I did have Narcan that time. That’s why Narcan is so important.”

Naloxone, best known by its brand name, Narcan, can reverse the effects of an overdose in minutes.

That’s why Jenna Meadows is working with struggling addicts and their families in the state, to make sure they have the drug available in case of an overdose.

The Indiana Department of Health offered grant money to counties to teach people how to recognize opiate overdoses – and how to respond with Naloxone.

Jenna said their program in Hendricks County already has a backlog.

“We definitely have an opiate epidemic here in the state and across the country,” said Meadows.

Meadows says it’s important for anyone trying to help  important to recognize the tell-tale signs of a heroin or opioid overdose:

  • Their body goes limp
  • Their breathing slows or stops
  • Their heart rate slows or stops
  • They have a decreased level of consciousness
  • They have blue lips

Always make sure to call 911 to get emergency help.

Naloxone is available at many health departments or pharmacies around the state.

Although the cost has come down significantly over the past couple of years, depending on your insurance, it could still cost anywhere from $50 to $150.

Many health departments will give out the Naloxone nasal mist kits for free.

You can get more information on where they’re available at the Indiana State Department of Health’s website.